West Virginia, 2003

Flooding in West Virginia, February 15 to 17, 2003

February 15 to 17, 2003 · NWS RLX · 11 events in 11 counties and zones

9 inches, with the maximum over Wayne and Lincoln Counties. Small streams flooded onto roads Saturday evening, the 15th, into early Sunday, the 16th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$8.6 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains from Friday afternoon, the 14th, into Sunday the 16th were on the order of 3.5 to 4.9 inches, with the maximum over Wayne and Lincoln Counties. Small streams flooded onto roads Saturday evening, the 15th, into early Sunday, the 16th. Major flooding occurred along the Twelvepole Creek in Wayne County including Dunlow, Wayne, and Lavalette. Evacuations occurred along Falls Creek near West Hamlin. The larger rivers, including the Guyandotte, the Mud, the Coal, the Tug Fork, and the lower Elk flooded. Major flooding occurred along the lower portion of the Guyandotte Basin, including the Mud River in Lincoln and Cabell Counties. Communities such as Branchland, West Hamlin, Hamlin and Milton were flooded. The crest at Branchland was 36.7 feet on the Guyandotte River around 0400E on the 17th. Flood stage is 30 feet. Water levels have not been higher at Branchland since a 38 foot crest back in June of 1979. The Tug Fork crested at Kermit around 0400E on the 17th at 46.3 feet. Flood stage is 38 feet. The last time the Tug Fork was higher at Kermit was May of 1984, when 49 feet was reached. The Coal and lower Elk River saw only minor flooding. Preliminary damage assessments indicated on the order of 20 to 30 single family homes and 7 businesses with major damage. About 15 mobile homes were destroyed. On the order of 30 vehicles were flooded in Lincoln County. In Hamlin, one husband and wife were all set to move to a new home. Their possessions were packed and stacked in the yard awaiting a moving van. Then the flood hit. The wife said, "It went down the river, I guess". One business owner in Hamlin commented about the high water, "If you live by it, you got to live with it". A 45 year old woman drowned in her vehicle, after driving into high water from the Mud River in Lincoln County near the Cabell County line. Her vehicle was swept into the river, overturned and sank. That incident took place around 1000E on the 16th. A 19 year old man drowned in the Coal River near Tornado, during the late night hours, early on Monday the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 15, 4:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 15, 4:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EST SAT FEB 15 2003

*******************************************************************
430 PM EST SAT FEB 15 2003

TONIGHT AND SUNDAY...
CONSIDERING THE COMPLEXITY OF THE STORM SYSTEM AFFECTING OUR CWA OVER
THE NEXT TWO DAYS...MODEL DIFFERENCES COULD BE A LOT WORSE.  MODELS
INDICATE A MAJOR PRECIPITATION EVENT WITH SNOW ACROSS THE NORTH AND
EAST...AND A MIX ACROSS THE WEST AND SOUTH.  THE GFS IS THE MODEL OF
CHOICE IN THAT IT IS SLOW TO COOL THE AIR ALOFT FOR A QUICKER
CHANGEOVER TO SNOW AND IS NOT AS EXTREME ON THE QPF AMOUNTS.
STILL...THE GFS GIVES QPF AND SNOW AMOUNTS THAT WARRANT WINTER STORM
WARNINGS ACROSS THE CENTRAL AND NORTH TONIGHT THROUGH SUNDAY
NIGHT...AND FLOOD WATCHES ACROSS THE SOUTH OVERNIGHT TONIGHT.  MAV
TEMPERATURE GUIDANCE FOLLOWED CLOSELY.

SUNDAY NIGHT THROUGH SATURDAY...

FOCUS SHIFTS TO LOW DEVELOPING JUST OFF OF THE ATLANTIC COAST COME
SUN NIGHT-MON.  RUNNING A BIT CLOSER TO GFS SOLUTION WITH THIS.  WX
GRIDS BASED OF GFS THERMAL STRUCTURE AND WX TOOLS HANDLED MULTIPLE
PRECIP TYPES NICELY.  EXPECTING CONTINUED HEAVY SNOWS IN THE NORTH
CENTRAL AND NORTHERN MOUNTAIN COUNTIES...WITH LESSER AMOUNTS TO THE
WEST AND SOUTH.  STILL LOOKING AT MIXED PRECIP FROM CRW-HTS CORRIDOR
ON SOUTH WITH LESSER SNOW ACCUMS.  NO CHANGES TO ONGOING HEADLINES
FOR SUN NIGHT.

PRECIP CONTINUES MONDAY  ON BACKLASH AS LOW PULLS AWAY AND H500
TROUGH APPROACHES.  EXPECT MOST AREAS TO GO TO ALL SNOW EXCEPT OVER
THE FAR SOUTH WHERE LIGHT MIX WILL CONTINUE. PRECIP FINALLY TAILS
OFF MONDAY NIGHT AS MID LEVEL WAVE CROSSES.

WARMUP FOR TUE-WED WITH SW FLOW DEVELOPING...A RELATIVE HEAT WAVE
WITH 50 DEGREE HIGHS NOT OUT OF THE QUESTION BY MIDWEEK.  NEXT
SYSTEM TO RIDE ACROSS WESTERN OHIO VALLEY WED NIGHT/THU...WILL HAVE
TO WATCH THIS ONE DEPENDING ON WATER SITUATION IN OUR SOUTHERN
COUNTIES.  BRIEF DRY PERIOD INTO FRIDAY BEFORE ANOTHER LOW CHARGES
OUT OF THE SOUTHERN ROCKIES FOR FRI NIGHT/SAT.

.RLX...
WV...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
WVZ005>011-013>020-023-026>32-035>040-046-047.

WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
WVZ024>025...WVZ033>034.

FLOOD WATCH FOR TONIGHT FOR ZONES WVZ005...WVZ013...WVZ024>026...
WVZ033>035.

VA...FLOOD WATCH TONIGHT FOR ZONES VAZ003>004.

WINTER WEATHER ADVISORY FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
VAZ003>004.

KY...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
KYZ101>103...KYZ105.

FLOOD WATCH TONIGHT FOR ZONES KYZ101>103...KYZ105.

OH...WINTER STORM WARNING FOR TONIGHT THROUGH SUNDAY NIGHT FOR ZONES
OHZ066-067-075-076-083>087.

.END/ JMV/CL

*******************************************************************
616 AM EST SAT FEB 15 2003

THROUGH SUNDAY...

FLOOD POTENTIAL DIMINISHING WITH SLOW RESPONSE ON RIVERS SO FAR.
OPTED TO LEAVE WATCH FOR NOW BUT DOWN PLAY A BIT IN WORDING.  STILL
NEED TO WATCH RAIN FALL SOUTHERN COUNTIES AND KEEP AN EYE ON
RIVERS.  HEAVIEST OF RAINFALL NEXT COUPLE OF HOURS.  TEMPERATURES
SOUTHERN ZONES SHOULD FALL TO...THEN BELOW FREEZING BY LATE TONIGHT.

WARM ADVECTION EXITING THIS MORNING.  COLD CANADIAN HIGH DELIVERING
COLD AIR SOUTHWARD AS IT IT MOVES EAST ACROSS UPPER LAKES.
PROLONGED EASTERLY FLOW WILL RESULT IN DEEP LAYER OF COLDER AIR
ACROSS AREA BY SUNDAY.  SOME ISENTROPIC LIFT RETURNS TONIGHT ALONG
WITH UPPER SUPPORT FROM SHORT.

GRADUAL TRANSITION FROM RAIN TO FREEZING RAIN TO SLEET AND SNOW
EXPECTED WITH THIS.  WARNING ISSUED FOR MOST OF AREA FOR SIGNIFICANT
ACCUMULATIONS OF SNOW AND SLEET TONIGHT AND SUNDAY.  WARNING GOES
UNTIL MONDAY MORNING WITH ADDITIONAL ACCUMULATIONS SUNDAY NIGHT.
OPTED FOR WINTER STORM WATCH TWO VIRGINIA COUNTIES WHERE COLD AIR
ARRIVES LAST.  WARM LAYER ALOFT DOWN THERE ENOUGH TO KEEP
PRECIPITATION OF FREEZING RAIN AND WORRIED ABOUT SIGNIFICANT ICE
ACCUMULATION THERE.

USED A BLEND OF THE NUMBERS...A LITTLE CLOSER TO THE MAV.

SUN NGT -->

STRM OF THE WINTER SEASON CONTS WITH PTYPE BCMG A BIT EASIER.  CLD
ERLY FLO AND SFC ANTICYCLONE RESIDING FARTHER S LIMITS FZRA POT WITH
WRM LYR TEMPS RMNG BLO 3C.  STILL POT FOR SIGNIFICANT SNFL ACR NRN
TIER AS H7 DEFORMATION ZN LINES UP NW OF OH RVR AND STG EQUIV POT
FEED AT H8 AS WRM FRNT LIES ACR VA/NC BORDER SUN NGT.  BROUGHT POPS
UP TO CAT SUN NGT AND INC THEM BY 20 TO 30 PERCENT ACR THE BOARD MON
AS SYSM CONTS TO EXIT EVER SO SLOWLY.  XPCTNG ALL SN ACR NRN ZNS
WITH SN/PL MIX I-64 CORRIDOR AND SRN COAL FLDS.  CUD SEE AN
ADDITIONAL 1/2 TO 1 FT OF SN ALNG DEFORMATION ZN AND NRN MTNS IN THE
SUN NGT TO MON PD.

MON NGT MID LVL WV TRAVERSES FA COMBINE THAT WITH 90% RH UP TO 20KFT
SCT SW FCST.

TUES WRM UP ENSUES AS SW FLO ALOFT AND AT THE SFC...MDLS PROBABLY
TOO AGGRESSIVE GVN HOW MUCH SN THEY ARE FORECASTING IN THE SHORT
TERM...BUT AT THIS POINT DIDNT TOUCH TUES NGT AND BYND GVN COMPLEX
WX PATTERN IN THE ERLY PDS.  WK FRNT MVS THRU WED NOT MUCH XPCTNG
MUCH QPF ATT.

TRM/99

*******************************************************************
935 PM EST FRI FEB 14 2003

LATEST SFC ANALYSIS SHOWS LOW PRESSURE SYSTEM CENTERED OVER EASTERN
KANSAS WITH WARM FRONT EXTENDING ACROSS MISSOURI AND THEN ALONG THE
KY/TN BORDER.  LIGHT PRECIPITATION HAS FALLEN MOST OF THE LATE AFTN
EVENING WITH THE SNOW CONFINED TO THE FAR NORTHERN CWA WITH A
TRANSITION ZONE OF MIXED PRECIP ACROSS NORTH CENTRAL PART OF CWA AND
RAIN SOUTH.  AREA RADARS INDICATING A GOOD SLUG OF RAIN HEADING INTO
SOUTHERN ZONES ATTM.  THIS AREA OF RAIN HAS BEEN PRODUCING AROUND A
QUARTER INCH AN HR RAIN RATES.

A COUPLE OF THINGS OF CONCERN TONIGHT ARE SNOW TOTAL ACROSS ADVISORY
AREA FOR TONIGHT AND HEAVY RAINS HEADING INTO SW VA COUNTIES LATER.
AFTER CALLING AROUND IT LOOKS LIKE AROUND AN INCH OF SNOW ON GROUND
ATTM ACROSS ADV AREA.  TEMPS ARE HOVERING AROUND FREEZING MARK AND
DO NOT EXPECT MUCH CHANGE OVERNIGHT.  SOME SLEET HAS BEEN MIXING IN
AT TIMES AND WITH WARMEST 850H AIR TO ARRIVE AROUND 12Z THINK MORE
MIX OF SLEET CAN BE EXPECTED WHICH WILL INHIBIT SNOW TOTALS.  MODELS
CONTINUE TO HINT AT STRONG LIFT DURING 04Z-10Z TIME FRAME AND DO NOT
WANT TO GET BURNED.  SO FOR NOW WILL JUST TRIM TOP END AND GO WITH 2
TO 4 INCHES TONIGHT...NOT HAVING ANY BEARING ON ADVISORY.

SECOND CONCERN IS IN SW VA COUNTIES WHERE AN AVERAGE OF A HALF INCH
OF RAIN HAS FALLEN AND GOOD SLUG OF RAIN HEADING THAT WAY RIGHT
NOW.  THINK SOME PROBLEMS COULD ARISE IF PRECIP TOTALS GET AROUND
1.5 INCHES OR MORE.  SO THIS AREA WILL NEED TO BE MONITORED
OVERNIGHT.

REST OF FORECAST LOOKS ON TRACK AS APPEARS TO BE A LULL IN ACTION
SATURDAY AND THEN SECOND WAVE APPROACHES BRINGING THE NEXT ROUND OF
WINTRY MIX.

HC
*******************************************************************
Hazardous weather outlook, Feb 15, 5:15 PM EST, 1 hour 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

AFTER A SHORT BREAK DURING THE DAYTIME HOURS...MORE PRECIPITATION
WAS WORKING ITS WAY BACK INTO THE REGION LATE THIS AFTERNOON.
ACROSS THE SOUTHERN HALF OF THE AREA...MOST OF THE PRECIPITATION
THIS EVENING WILL BE IN THE FORM OF RAIN...SLEET...AND FREEZING
RAIN...WITH A CHANGE OVER TO SLEET AND SNOW OVERNIGHT.  ACROSS THE
NORTHERN HALF OF THE REGION SNOW WAS THE DOMINATE WEATHER.  MORE
PRECIPITATION WILL FALL OVERNIGHT.  THIS WILL LEAD TO RISING WATER
LEVELS ACROSS MUCH OF THE AREA...ESPECIALLY ACROSS THE SOUTH WHERE
MOST OF THE PRECIPITATION IS IN THE FORM OF RAIN.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

* WINTER WEATHER ADVISORY.........SEE WWUS41 KRLX - WSWRLX FOR
DETAILS *

.DAYS TWO THROUGH SEVEN...

THE MIXED PRECIPITATION WILL CONTINUE INTO SUNDAY.  WITH AFTERNOON
HIGHS IN THE 20S...MUCH OF IT WILL BE IN THE FORM OF SNOW.
HOWEVER...SLEET WILL MIX IN AGAIN ACROSS THE SOUTH.  RAIN WILL
REMAIN A POSSIBILITY ACROSS THE EXTREME SOUTHEASTERN WEST VIRGINIA
AND WESTERN VIRGINIA ON SUNDAY.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

* WINTER WEATHER ADVISORY.........SEE WWUS41 KRLX - WSWRLX FOR
DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Boone

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Boone forecast zone
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Flood, Cabell

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Cabell forecast zone
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Flood, Kanawha

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Kanawha forecast zone
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Flood, Lincoln

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Lincoln forecast zone
Deaths
1 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Flood, Logan

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Logan forecast zone
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Flood, McDowell

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
McDowell forecast zone
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Flood, Mingo

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Mingo forecast zone
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Flood, Putnam

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Putnam forecast zone
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Flood, Raleigh

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Raleigh forecast zone
Property damage
$100,000
Reported by
NWS STORM SURVEY

Flood, Wayne

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Wayne forecast zone
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Flood, Wyoming

When
February 15, 7:00 PM EST to February 17, 12:00 PM EST
Where
Wyoming forecast zone
Property damage
$300,000
Reported by
NWS STORM SURVEY
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Kanawha2003-02-1719MaleOutside/Open AreasDirect
Flood, Lincoln2003-02-1645FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342020, 5342021, 5342022, 5342023, 5342024, 5342025, 5342026, 5342027, 5342028, 5342029, 5342030.